Arkansas, 2016

High Wind in Arkansas, April 30, 2016

April 30, 2016 · NWS MEG · 2 events in 2 counties and zones

A line of showers and thunderstorms moving through Eastern Arkansas and the Memphis Metropolitan area quickly weakened during the morning hours of April 30, 2016. Behind the weakening line of showers and thunderstorms a wake low pressure system developed across Eastern Arkansas and the Memphis Metropolitan area.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A line of showers and thunderstorms moving through Eastern Arkansas and the Memphis Metropolitan area quickly weakened during the morning hours of April 30, 2016. Behind the weakening line of showers and thunderstorms a wake low pressure system developed across Eastern Arkansas and the Memphis Metropolitan area. Gusty winds up to 58 mph were recorded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 30, 5:31 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Apr 30, 5:31 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
631 AM CDT SAT APR 30 2016

.UPDATE...

UPDATED TO INCLUDE 12Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 409 AM CDT SAT APR 30 2016/

DISCUSSION...

HEAVY RAIN AND THUNDERSTORMS CONTINUE TO TRAIN ALONG AND EAST OF
THE MISSISSIPPI RIVER. LITTLE ROCKS 00Z SOUNDING MEASURED NEARLY
1.50 INCHES PRECIPITABLE WATER. DUAL POL INSTANTANEOUS PRECIPITATION
RATES ARE UP TO 2.5 INCHES PER HOUR. FLOODING IS LIKELY IN EAST
CENTRAL ARKANSAS...ALTHOUGH EARLY SATURDAY MORNING REPORTS HAVE
NOT BEEN ABUNDANT. HIGH RES SHORT TERM MODEL GUIDANCE INDICATES
RAIN WILL GRADUALLY SHIFT EAST THIS MORNING...BUT 2-4 ADDITIONAL
INCHES OF RAIN IS LIKELY.

A SURFACE LOW WILL TRACK ACROSS NORTH MISSOURI INTO ILLINOIS
TODAY. AN ASSOCIATED WARM FRONT EXTENDS ACROSS SOUTH MISSOURI AND
A COLD FRONT IS SLOWLY APPROACHING THE MIDSOUTH FROM THE WEST. ONCE
THE FRONT PASSES...WE SHOULD SEE AN END TO THE ADVERSE
WEATHER...BUT UNTIL THEN IT MIGHT BE A GOOD IDEA TO JUST ENJOY A
SATURDAY INDOORS. SPC HAS ALL OF THE MIDSOUTH IN A SLIGHT RISK FOR
SEVERE THUNDERSTORMS...BUT FEEL CONFIDENT THAT ONGOING CONVECTION
WILL LIMIT INSTABILITY AND RESULTING SEVERE THUNDERSTORM
POTENTIAL. STRONG STORMS CONTAINING HEAVY RAIN AND LOTS OF
LIGHTNING ARE EXPECTED.

SOUTHWEST FLOW WILL SHIFT ZONAL LATE TONIGHT INTO EARLY SUNDAY AS
A RIDGE BUILDS OVER THE SOUTHERN PLAINS. MUCH OF THE MIDSOUTH WILL
FINALLY SEE SOME SUNSHINE BY SUNDAY EVENING...THE EXCEPTION BEING
FAR EASTERN AREAS. TEMPERATURES TODAY WILL LIKELY REMAIN IN THE
LOW TO MIDDLE 70S DUE TO ABUNDANT CLOUD COVER AND RAINFALL.
UNDERCUT GUIDANCE BY SEVERAL DEGREES...AND IF FRIDAY WAS ANY
INDICATION OF WHAT TODAY MAY BRING...I STILL MAY BE TOO WARM.
SUNDAY SHOULD BE SLIGHTLY WARMER.

A COOLER AND DRIER AIRMASS WILL MOVE INTO NORTHERN PORTIONS OF THE
MIDSOUTH MONDAY. SHOWERS MAY LINGER FARTHER SOUTH ACROSS NORTH
MISSISSIPPI. SOME OF THE COOLEST LOCATIONS WILL LIKELY DIP INTO
THE 40S TUESDAY MORNING. AFTERNOON HIGHS WILL LIKELY REMAIN IN THE
60S AREA WIDE MONDAY...TRENDING A FEW DEGREES WARMER EACH DAY
THROUGH MIDWEEK.

ZONAL FLOW WILL SHIFT NORTHWESTERLY MIDWEEK AS A STRONG RIDGE
BUILDS OUT WEST. A WEAK COLD FRONT IS EXPECTED LATE IN THE WORK
WEEK. RETURN FLOW AHEAD OF THE FRONT LOOKS MARGINAL...SO MOISTURE
FOR RAIN SHOULD BE LIMITED. WILL MAINTAIN A DRY FORECAST THROUGH
THE WORK WEEK.

30

&&

.AVIATION...
12Z TAF CYCLE

A LINE OF TSRA WITH MORE STRATIFORM SHRA BEHIND IS NOW JUST EAST
OF THE MS RIVER...THUS BEGIN THE CYCLE WITH VCTS OR VCSH AT ALL
BUT KTUP. INCLUDED TEMPO FOR TSRA OR RA WITH MVFR CAT CIGS AND
VSBYS AT THESE SAME TERMINALS THROUGH LATE MORNING. GUIDANCE
SUGGESTS ANOTHER LINE OF TSRA DEVELOPING THIS EVENING SO HAVE
INCLUDED VCTS FOR THIS EVENING BUT UNCERTAINTY EXISTS REGARDING
TIMING. SOUTHERLY WINDS SUSTAINED AT OR JUST UNDER 10 KTS BY THIS
AFTERNOON WILL BE GUSTY AT TIMES BEFORE SUBSIDING AFTER SUNSET.

ZDM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR DUNKLIN-
     PEMISCOT.

MS...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR COAHOMA-
     DESOTO-TUNICA.

TN...FLASH FLOOD WATCH UNTIL 10 AM CDT THIS MORNING FOR DYER-LAKE-
     LAUDERDALE-OBION-SHELBY-TIPTON.

&&
Hazardous weather outlook, Apr 30, 3:14 AM CST, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
414 AM CDT SAT APR 30 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-011115-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
414 AM CDT SAT APR 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD HEAVY RAIN AND THUNDERSTORMS ARE EXPECTED ACROSS THE
MIDSOUTH. HEAVY RAINFALL MAY RESULT IN FLOODING ESPECIALLY ALONG
AND WEST OF THE MISSISSIPPI RIVER.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON ACROSS
AREAS SOUTH OF INTERSTATE 40. DAMAGING WINDS AND LARGE HAIL WILL
BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH SATURDAY EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Poinsett

When
April 30, 7:00 AM CST to 7:05 AM CST
Where
Poinsett forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
35.574, -90.663 (the zone’s center; the record gives no point)

High winds overturned a tractor trailer in Marked Tree.

High Wind, Mississippi

When
April 30, 7:25 AM CST to 7:26 AM CST
Where
Mississippi forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
35.764, -90.054 (the zone’s center; the record gives no point)

ASOS in Blytheville reported a gust to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2016Every state in 2016This day in weather historyWarnings in Arkansas, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632689, 632692.